Hydrochlorothiazide and dehydration

I have been feeling dehydrated too often in the past few weeks.  Sometimes dehydration and low temperature (like 100.9 at highest) and headache, or also accompanied by low motivation and low energy.  Friend advised me to take Nuun, which is a tablet of electrolytes, and one I happened to buy also had caffeine in it.  So I was regularly supplementing my water intake with some kind of sport drink.

Then it occurred to me yesterday, as I was going to order more sports drink, something clicked in my head as I was reading about dehydration that blood pressure medicine, ones that are diuretic works by eliminating salts (electrolytes) in your body.  So my medicine, hydrochlorothiazide is working to eliminate fluids and electrolytes from my body and I was drinking additional water and electrolytes to not feel so tired and/or to relieve headache and other symptoms!

So I wrote an e-mail to my doctor explaining my dilemma and situation that needed immediate attention.  No reply by end of the day.  So I called and got an appointment with doctor who had earliest opening.

On my own accord, I took half the hydrochloriothiazide pill this morning.  I can always take the other half later today after I talk to new doctor.  My regular PCP who was the best internist I’ve had in my LIFE, retired.  So I have to go see a new internist today, explain my dehydration situation that has been debilitating me and preventing me from working and exercising.  And I have to get her on board to cut down hydrochlorothiazide dose and get me on another blood pressure medicine if I need further medicine intervention for my blood pressure.

Anyone else experience dehydration from their hypertension medicine?

Anyone have any advice or insight about how exercising and losing weight does or does not improve your high blood pressure?  I have lost about 20 (more but then gained again) lbs in past 2 years and been exercising regularly.  So I was hoping my blood pressure medicine would need to be adjusted, to take less of it, but that has not happened yet.

Thanks for any insight, advice, personal story.  Getting older, wiser, more mature, I love.  Side effects of medicine I have to take, I do not love.

Author: bleuemoon

she/her/hers...pastor, chaplain, theologian...writing a dissertation on theology of traumatic affect...going for transparency here, but it's not easy...

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s